Advertisement
Gonzo

Doctors warned of Effexor overdose risk

18 posts in this topic

Posted

Advertisement

Doctors warned of Effexor overdose risk

WASHINGTON (AP) -- Doctors should limit the number of Effexor pills they prescribe patients to reduce the risk of overdose, the antidepressant's manufacturer and federal health officials said Wednesday.

There have been reports of deaths and serious injuries in patients who overdosed on Effexor, also called venlafaxine, predominantly when taken with alcohol and/or other drugs, Wyeth and the Food and Drug Administration said.

To limit the risk of overdose, doctors should prescribe the "smallest quantity of capsules consistent with good patient management," Wyeth wrote in a letter to doctors dated Oct. 17 and released Wednesday by the FDA.

Overdosing on any antidepressant can be fatal. But there may be a greater risk of deadly overdose associated with Effexor than with selective serotonin reuptake inhibitors -- antidepressants like Prozac, Zoloft, Paxil and Lexapro, Wyeth said. The risk may be less than that with older antidepressants called tricyclics, it added.

Wyeth, based in Madison, N.J., said it was unclear whether the increased risk of deadly overdose can be attributed to Effexor or to the characteristics of patients treated with the drug.

Share this post


Link to post
Share on other sites
You might also be interested in:

Posted

I know from expericence that taking an overdose of Efexor and mixing it with alcohol or other drugs can cause seizures.

Share this post


Link to post
Share on other sites

Posted

I just overdosed on effexor. I only took 8 though, so I didn't have any serious injuries.

Share this post


Link to post
Share on other sites

Posted

what size were they?

Share this post


Link to post
Share on other sites

Posted

I took 7 at once, once when I was on Effexor. Boy did I feel sick and shaky, but no seizure or anything.

Share this post


Link to post
Share on other sites

Posted

taking more than your normal dose is not recommended. If you do take more you should at least phone your dr and see what she recommends.

Eileen

Share this post


Link to post
Share on other sites

Posted

Hi, I am on 20mg of paxil and I complained about being tired all day so he gave me 75mg of effexor to take as well. I am not sure if it is from the medication or not but I am a little shaky and the back of my head really hurts and I am taking short breaths so with that is anxiety. Perhaps I should not be on this med combo?

Share this post


Link to post
Share on other sites

Posted

I know from experience it definitely can make you sicker than others.

I overdosed in the past on over 20 of Zoloft and it did not a thing to me. Not tired or anything. I took 4 extra Effexor and I was nausious, fainting and really dizzy.

Share this post


Link to post
Share on other sites

Posted

my doctor just gave me a whole package of 37,5 mg and 2 packages of 75 mg and everything i can think about is overdosing myself with it :hearts:

Share this post


Link to post
Share on other sites

Posted

my doctor just gave me a whole package of 37,5 mg and 2 packages of 75 mg and everything i can think about is overdosing myself with it :hearts:

I was on effexor a few years ago. My issue is I like drugs and if you take enough of the stuff you will get a feeling like taking a hit of ectasy.

This is probabaly the reason you see people overdosing so much they feel good and want to feel higher.

Now fast forward I just stopped a month ago from getting off oral morphine which is not a easy one to kick at 1000 mg a day but I did it.

My doc put me on Celiexa but made me feel like crap after 3 weeks so now I am talking 75mg E XR per day it is just my 2nd day but I can feel something not good or bad just something a bit differnt. I am taking Trazadone for sleep was on 100mg but not cutting down to 50 mg at night. It also should boost up the serotonin a bit so we will see. The ony SSRI that worrked perfect for me was Serazone but the darn FDA took it off the market. I have tried most all of them so I hope this XR version workks.

Regards,

Randy

Share this post


Link to post
Share on other sites

Posted

my doctor just gave me a whole package of 37,5 mg and 2 packages of 75 mg and everything i can think about is overdosing myself with it :hearts:

I was on effexor a few years ago. My issue is I like drugs and if you take enough of the stuff you will get a feeling like taking a hit of ectasy.

This is probabaly the reason you see people overdosing so much they feel good and want to feel higher.

I did overdose on it, but only once. I threw the rest away and never went back to my doc. I think i can never take meds, because like you I like drugs as well :/

Share this post


Link to post
Share on other sites

Posted

Doctors warned of Effexor overdose risk

WASHINGTON (AP) -- Doctors should limit the number of Effexor pills they prescribe patients to reduce the risk of overdose, the antidepressant's manufacturer and federal health officials said Wednesday.

There have been reports of deaths and serious injuries in patients who overdosed on Effexor, also called venlafaxine, predominantly when taken with alcohol and/or other drugs, Wyeth and the Food and Drug Administration said.

To limit the risk of overdose, doctors should prescribe the "smallest quantity of capsules consistent with good patient management," Wyeth wrote in a letter to doctors dated Oct. 17 and released Wednesday by the FDA.

Overdosing on any antidepressant can be fatal. But there may be a greater risk of deadly overdose associated with Effexor than with selective serotonin reuptake inhibitors -- antidepressants like Prozac, Zoloft, Paxil and Lexapro, Wyeth said. The risk may be less than that with older antidepressants called tricyclics, it added.

Wyeth, based in Madison, N.J., said it was unclear whether the increased risk of deadly overdose can be attributed to Effexor or to the characteristics of patients treated with the drug.

I am on 300mg, as prescribed by my shrink and have been on it since March this year. I am always sleepy and suffer short term memory loss as well as changes in my eyesight. My optician says I need to change my spectacles. I understand from a friend that Malaysian doctors tend to over prescribe drugs. What should I do now?

Caroline

Share this post


Link to post
Share on other sites

Posted

I'm on 375 mg/day, and don't think I've had any side effects. At least I didn't. Now my doctor thinks that all the neurological problems I'm having could be related to the XR. Problem is, my neurologist knows the dosage I'm on, so I would think he would have suggested that before anything else if he thought it was a possibility.

I wonder how much of this stuff you actually have to take in order to overdose. I mean, if I took an entire month's worth, and drank a bottle of alcohol, I can imagine getting pretty sick, but I can't imagine it would be enough to OD on. Otherwise it wouldn't be prescribed at this amount, right?

Share this post


Link to post
Share on other sites

Posted

I tried taking Effexor a couple weeks ago. I was instructed to take 1 3.75 mg pill, twice a day (which is 75mgs a day). On my first day I took one pill at 10 am and the second pill at 10pm. I took my anxiety pill (which helps me sleep and was fine to take with the Effexor) at about 1:30 to go to bed. I woke up 4hrs later and the instant thought in my head was that "I wanted to die". I got SO frightened that I had to calm myself down. I kept thinking to myself "This isn't good. This isn't cool." I ended up in the ER where they told me I had a reaction and to stop taking it. Terrible medicine for me and to think they start you off at 75mgs and I was allowed to go up to 6 pills a day? That is INSANE. They don't even start you off on that high of a dose of Paxil or Celexa. To me, that seems like a shock to the system, especially starting a new med like that but... everyone is different. I just know that I will NEVER take Effexor again!:uh-uh:

Share this post


Link to post
Share on other sites

Posted

I take Effexor and drink alcohol... moderation is key,

Share this post


Link to post
Share on other sites

Posted

only on37.5

Share this post


Link to post
Share on other sites

Posted

I'm on 150 of Effexor and I also drink moderately with no issues.  My worst alcohol combination event wasn't even with a prescription drug.  It was with 5-HTP.

Share this post


Link to post
Share on other sites

Posted

i got up to 150mg / day and started having suicidal thoughts (plus i was super tired all the time and couldn't stand to feel that way all day) so i had to taper off and i am no longer taking it.

alcohol only worsens my depression so i am trying to quit that too.

Effexor XR nearly ended my life. hopefully i'll find a med that works. GOOD LUCK TO ALL!

 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!


Register a new account

Sign in

Already have an account? Sign in here.


Sign In Now